The Case Challenge series includes difficult-to-diagnose conditions, some of which are not frequently encountered by most clinicians but are nonetheless important to accurately recognize. Test your diagnostic and treatment skills using the following patient scenario and corresponding questions. If you have a case that you would like to suggest for a future Case Challenge, please contact us.
A 50-year-old woman is admitted to the hospital for necrotic ulceration of her bilateral upper and lower extremities. She noticed changes in the color of her fingertips and toes almost 1 year ago; however, she did not pay much attention at the time. Gradually, the skin over her fingertips and toes began to break down, and she sought medical attention.
Her past medical history is significant for hypertension, hyperlipidemia, nonalcoholic steatohepatitis, type 2 diabetes, renal stones, and seropositive rheumatoid arthritis (RA). RA was diagnosed 17 years prior, within 1 month of her symptom onset, and treatment was started. Her past medications were methotrexate, hydroxychloroquine, etanercept, adalimumab, and tofacitinib. The patient initially responded well to all the medications, with secondary failure over time that subsequently prompted changes in her drug regimen. Her most recent medication for RA was tocilizumab. However, she was treated for recurrent suspected urinary tract infections (UTIs) with antibiotics, and tocilizumab therapy was interrupted. Tocilizumab was stopped altogether at the start of last year. Antibiotics had been prescribed on the basis of a positive urinalysis, but she had no lower urinary tract symptoms and no positive urine cultures. Given her history of nephrolithiasis, the frequent suspected UTIs were retrospectively attributed to kidney stones.
She reported that after tocilizumab was discontinued, her RA symptoms worsened. Since then, she has received multiple tapering courses of corticosteroids. Unfortunately, she stopped seeing her rheumatologist because of insurance issues.
The patient was referred to vascular surgery as an outpatient. Multiple angiograms of the arteries of her lower and upper limbs were inconclusive. She does not have any history of smoking; however, she is being treated for thromboangiitis obliterans and has been taking rivaroxaban and aspirin for the past 2 months.
A week before the current admission, the patient developed right wrist drop and left-sided foot drop. A neurologic workup, including MRI of the head, cervical spine, and lumbar spine, was unrevealing.
A rheumatologic review of systems is largely negative. Pertinent negative findings include the absence of Raynaud phenomenon, morning stiffness, difficulty swallowing, facial rash, and joint swelling. She has no history of deep venous thrombosis (DVT), pulmonary embolism (PE), transient ischemic attack (TIA), stroke, seizure, preterm birth, preeclampsia/eclampsia, or miscarriage.
The patient has never used tobacco, marijuana, or other illicit drugs. She states that she is a teetotaler and never drinks alcohol.
Medscape © 2022 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Recurrent UTIs, Ulcerations, Foot Drop in 50-Year-Old Woman - Medscape - Oct 10, 2022.